'The U.S. Food and Drug Administration (FDA) has recently issued a black box warning against Johnson & Johnson’s Type 2 diabetes drug Invokana as the medication was found to increase the risk of amputation in patients. Data from two clinical trials showed that patients taking canagliflozin, the drug’s generic name, had higher incidence of amputations than those who did not. According to the FDA, amputations of the toe and middle of the foot were the most common effects seen in patients. However, some patients also experienced amputations of the leg, below and above the knee. In addition, the FDA noted that some patients even had more than one amputation, with certain cases involving both limbs.
According to the FDA, canagliflozin reduces blood sugar levels in patients with Type 2 diabetes by prompting the kidneys to flush out sugar from the body through urination. Canagliflozin belongs to a class of diabetes drugs called sodium-glucose cotransporter-2 (SGLT2) inhibitors, and is used as an adjunct treatment to diet and exercise to lower blood sugar in adult patients with Type 2 diabetes.
“Based on new data from two large clinical trials, the U.S. Food and Drug Administration (FDA) has concluded that the Type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations. We are requiring new warnings, including our most prominent Boxed Warning, to be added to the canagliflozin drug labels to describe this risk. Patients taking canagliflozin should notify your health care professionals right away if you develop new pain or tenderness, sores or ulcers, or infections in your legs or feet. Talk to your health care professional if you have questions or concerns. Do not stop taking your diabetes medicine without first talking to your health care professional. Health care professionals should, before starting canagliflozin, consider factors that may predispose patients to the need for amputations. These factors include a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers. Monitor patients receiving canagliflozin for the signs and symptoms described above and discontinue canagliflozin if these complications occur,” the FDA statement read.'
Read more: Take this FDA-approved diabetes drug, and you might have to amputate your leg, warns the FDA